Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS San Angelo, TX

March 16, 1998San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 16, 1998, 2:57 AM CST for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 1998, 2:57 AM CST (08:57 UTC)
Expired
Mar 16, 1998, 6:00 AM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 160859
FFWSJT
TXC049-083-307-411-161200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 AM CST MON MAR 16 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...BROWN COUNTY
   ...COLEMAN COUNTY

IN NORTH CENTRAL TEXAS

   ...MCCULLOCH COUNTY
   ...SAN SABA COUNTY

MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS THESE COUNTIES. RAIN
CONTINUES TO FALL AT A RATE OF 1 TO 2 INCHES PER HOUR. RADAR HAS
ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAVE FALLEN ACROSS SECTIONS
OF THE HEARTLAND SINCE 11 PM.  THE HEAVIEST RAINFALL WAS LOCATED
BETWEEN COLEMAN AND BRADY. THE THUNDERSTORMS THAT CONTINUE TO PRODUCE
THE HEAVY RAIN WILL CONTINUE TO AFFECT THESE COUNTIES FOR THE NEXT
FEW HOURS.

SEVERAL STREETS AND A FEW ROADS ARE CLOSED IN AND AROUND THE CITY OF
SAN SABA. WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN POSSIBLE AS
THUNDERSTORMS CONTINUE TO TRACK ACROSS THE AREA THROUGH EARLY
MORNING...LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS WILL
LIKELY BECOME INUNDATED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 1:44 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 16, 1:44 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 AM CST MON MAR 16 1998

LATEST SFC ANALYSIS INDICATING A CONGLOMERATE OF BOUNDARIES ACROSS
THE STATE OF TX. MODIFIED ARCTIC BOUNDARY LOCATED ALONG THE RED RIVER
TO JUST N OF MAF. PAC COLD FRONT LOCATED FROM NEAR MAF SOUTH INTO
MEXICO. A WARM FRONT LOCATED FROM NEAR DRT TO CRP AND VARIOUS
PREFRONTAL TROFS AND OUTFLOW BOUNDARIES. MUCH OF THE SHOWER AND
THUNDERSTORM ACTIVITY THAT IS ONGOING IS OCCURRING IN THE WARM SECTOR
OF A BROAD SFC LOW PRESSURE SYSTEM THAT IS LOCATED ALONG THE RIO
GRANDE RIVER. MUCH OF THE HEAVIEST THUNDERSTORM ACTIVITY LOCATED
ALONG A N/S LINE FROM NEAR LRD TO DFW. OVR SJT CWA MUCH OF THE
HEAVIEST ACTIVITY IS GENERALLY OVR THE EASTERN AND SOUTHERN PORTIONS
OF THE CWA. SFC LOW PROGD TO PUSH INTO NORTH TEXAS BY THIS
AFTERNOON...PUSHING THE HIGHER DEWPOINTS EAST ALONG WITH IT. H5 LOW
LOCATED OVR SERN NM IS PROGD TO PUSH INTO N CENTRAL TEXAS BY THIS
AFTN THUS TAKING BEST PVA INTO EAST TX THIS AFTN. AS WITH PREV MDL
RUNS SYSTEM STILL FCST TO DEEPEN AS IT MOVES INTO N CENTRAL TEXAS.
FOR NOW THINK IT WISE TO LEAVE IN FFA FOR ERN AND SRN PORTIONS OF THE
CWA UNTIL BEST AREA OF PVA IS FURTHER EAST. TIMING ON THIS APPEARS TO
BE SOMETIME AROUND NOON WHEN H5 LOW WL BE ALMOST CENTERED OVR THE
CWA. AFTER TODAY SKIES SHOULD CLEAR OFF AGAIN WITH TEMPS RISING BACK
INTO THE UPR 60S. WL STICK CLOSE THE FWC GUIDANCE. WOULD LIKE TO KEEP
FLASH FLOOD WATCH IN EFFECT FOR THE EASTERN BIG COUNTRY...THE
HEARTLAND... AND THE NORTHWEST HILL COUNTRY THROUGH MID MORNING.

ABI 056/042 73
JCT 062/046 72
SJT 061/042 42

16

In the hours before

Special weather statement, Mar 15, 10:07 PM CST, 4 hours 50 minutes before
TXZ076>078-160425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1007 PM CST SUN MAR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE NORTHERN EDWARDS PLATEAU
HAS BEEN CANCELLED...

AT 1005 PM...ALTHOUGH RAIN AND A FEW THUNDERSTORMS CONTINUE OVER THE
NORTHERN EDWARDS PLATEAU...THE THREAT FOR SEVERE WEATHER HAS ENDED
FOR THIS REGION. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
CROCKETT...SCHLEICHER...AND SUTTON COUNTIES HAS BEEN CANCELLED.
HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE THREE
COUNTIES THROUGH TONIGHT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM FOR
KIMBLE...MASON...AND MENARD COUNTIES.

10
Special weather statement, Mar 15, 10:07 PM CST, 4 hours 50 minutes before
TXZ076>078-160425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1007 PM CST SUN MAR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE NORTHERN EDWARDS PLATEAU
HAS BEEN CANCELLED...

AT 1005 PM...ALTHOUGH RAIN AND A FEW THUNDERSTORMS CONTINUE OVER THE
NORTHERN EDWARDS PLATEAU...THE THREAT FOR SEVERE WEATHER HAS ENDED
FOR THIS REGION. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
CROCKETT...SCHLEICHER...AND SUTTON COUNTIES HAS BEEN CANCELLED.
HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE THREE
COUNTIES THROUGH TONIGHT.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM FOR
KIMBLE...MASON...AND MENARD COUNTIES.

10
Special weather statement, Mar 15, 11:44 PM CST, 3 hours 13 minutes before
TXZ168>170-160600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1144 PM CST SUN MAR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE NORTHWEST HILL COUNTRY
HAS BEEN CANCELLED...

AT 1140 PM...ALTHOUGH RAIN AND A FEW THUNDERSTORMS CONTINUE OVER
THE NORTHWEST HILL COUNTRY...THE THREAT FOR SEVERE WEATHER HAS
ENDED FOR THIS REGION. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
KIMBLE...MASON...AND MENARD COUNTIES HAS BEEN CANCELLED. HOWEVER...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE THREE COUNTIES THROUGH
TONIGHT.

NO COUNTIES IN WEST CENTRAL TEXAS ARE CURRENTLY UNDER ANY SEVERE
THUNDERSTORM WATCHES.

10
Special weather statement, Mar 15, 11:44 PM CST, 3 hours 13 minutes before
TXZ168>170-160600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1144 PM CST SUN MAR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE NORTHWEST HILL COUNTRY
HAS BEEN CANCELLED...

AT 1140 PM...ALTHOUGH RAIN AND A FEW THUNDERSTORMS CONTINUE OVER
THE NORTHWEST HILL COUNTRY...THE THREAT FOR SEVERE WEATHER HAS
ENDED FOR THIS REGION. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
KIMBLE...MASON...AND MENARD COUNTIES HAS BEEN CANCELLED. HOWEVER...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE THREE COUNTIES THROUGH
TONIGHT.

NO COUNTIES IN WEST CENTRAL TEXAS ARE CURRENTLY UNDER ANY SEVERE
THUNDERSTORM WATCHES.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:13 PM CSTTornado WarningSJTConcho62 min
Mar 15, 6:54 PM CSTSevere Thunderstorm WarningSJTSutton66 min
Mar 15, 7:00 PM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 15, 8:36 PM CSTSevere Thunderstorm WarningSJTMenard34 min
Mar 15, 9:10 PM CSTFlash Flood WarningSJTMenard3 hr
Mar 15, 10:02 PM CSTFlash Flood WarningSJTKimble3 hr
Mar 16, 2:57 AM CSTFlash Flood WarningSJTBrown, Coleman, McCulloch3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.